IJCEP Copyright © 2007-All rights reserved.
Int J Clin Exp Pathol 2013;6(6):1190-1194

Case Report
Successful treatment with recombinant thrombomodulin for B-cell lymphoma-associated
hemophagocytic syndrome complicated by disseminated intravascular coagulation

Masahiro Uni, Akihide Yoshimi, Hiroaki Maki, Daichi Maeda, Kumi Nakazaki, Fumihiko Nakamura, Masashi Fukayama, Mineo Kurokawa

Department of Hematology & Oncology, Graduate School of Medicine, The University of Tokyo, Tokyo, Japan; Department of Cell Therapy &
Transplantation Medicine, The University of Tokyo Hospital, Tokyo, Japan; Department of Pathology, Graduate School of Medicine, The
University of Tokyo, Tokyo, Japan

Received April 6, 2013; Accepted May 1, 2013; Epub May 15, 2013; Published June 1, 2013

Abstract: We report here a 47-year-old male with the diagnosis of high-grade B-cell lymphoma and hemophagocytosis accompanying
disseminated intravascular coagulation (DIC). Lymphoma-associated hemophagocytic syndrome (LAHS) is a life-threatening disorder, and
LAHS secondary to B-cell lymphoma is relatively rare compared to that secondary to T- or NK/T-cell lymphoma in Western countries. T- or NK/T-
cell LAHS is sometimes combined with DIC, which makes patients’ outcomes even worse, but few reports of B-cell LAHS accompanying DIC
has been published so far. We successfully treated a patient with this condition with recombinant thrombomodulin (rTM), a novel agent for DIC.
We believe that rTM is a therapeutic option in cases with B-cell LAHS accompanying DIC. (IJCEP1304009).

Keywords: B-cell lymphoma, lymphoma-associated hemophagocytic syndrome, disseminated intravascular coagulation, recombinant
thrombomodulin

Address correspondence to: Dr. Mineo Kurokawa, Department of Hematology and Oncology, the Graduate School of Medicine, the University
of Tokyo, 7-3-1 Hongo, Bunkyo-ku, Hongo 113-8655, Japan. Tel: +81-3-5800-9092; Fax: +81-3-5840-8677; E-mail: kurokawa-tky@umin.ac.jp